MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-20
Medical Device Problem Codes Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that the distal end of the mesh stent could not open.The middle section of the stent was deployed, but the front end remained unopened.Ultimately, the catheter was unable to retrieve the stent.After more than two attempts to retrieve it, the issue remained unresolved.Therefore, both were removed together and a complaint was filed.The pipeline was used for an indication that is approved (on-label).The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.The patient was undergoing surgery for treatment of an amorphous, unruptured left ophthalmic artery aneurysm with a max diameter of 6mm and a 4.6mm neck diameter.Landing zone: distal: 3.8mm and proximal: 4.9mm.Patient's vessel tortuosity was minimal.Access vessel was the femoral artery with a 10mm diameter.Patient was noted to have a medical history of hypertension.Dapt (dual antiplatelet treatment) was administered, pru level met the standard.The angiographic result post procedure showed blood flow was smooth.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received.The procedure was cancelled at the end of the operation.The distal dense mesh stent is failing to open, not the proximal end.The cause of the failure to open and the resistance encountered was undetermined.Resistance was noted in the distal section of the catheter.No damage, such as kinking, stretching, or separation, was observed on the pipeline pushwire or catheter.The device had not been placed in a vessel bend when the failure occurred.Resheathing was attempted as an additional step to open the pipeline, but the issue persisted.
 
Additional Manufacturer Narrative
Product analysis ¿ as found condition: the pipeline flex shield was found stuck inside the distal tip of the phenom 27 catheter, within a bio-hazard bag, and a shipping box.¿ damage location details: both the distal and proximal dps restraints were intact.The dps sleeves showed no signs of damage.The distal hypotube appeared to be stretched, but the ptfe shrink tubing remained intact.The braid's distal and proximal ends were not opened and frayed.The pushwire showed no bends, and there were no defects observed in the tip coil, distal marker, re-sheathing marker, resheathing pad, or proximal bumper.The catheter tip and marker were examined, with no damage found.However, the catheter body was found to be accordioned from 8.0 cm to 16.5cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The total and usable length were measured within specifications.The catheter was flushed with water and found to be patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub without issue; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer report of "failure to open at the distal end" was confirmed, as the braid's distal and proximal ends were not opened and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, a damaged braid, or deployment of the braid in the vessel bend.The customer indicated that the vessel tortuosity was minimal and the braid was not positioned in the vessel bend, which rules these out as potential causes.It is possible that the damaged braid contributed to the failure to open.Braid damage can occur due to resheathing more than 2 times, over-manipulation, deployment technique, resistance encountered when advancing or retracting the delivery wire, or deploying/re-sheathing the braid against resistance.Additionally, the customer's report of "resistance during delivery/retrieval" was confirmed, as the pipeline flex shield was returned stuck inside the distal tip of the phenom 27 catheter.Both the pipeline flex shield and the catheter were found to have damage.The observed damage to the catheter (accordioning), braid (fraying), and hypotube (stretching) suggests that high force was applied.This damage may have resulted from the customer¿s attempts to advance or retrieve the pipeline flex shield through the catheter against resistance.However, the cause of the resistance could not be determined.Possible resistance cause includes a lack of continuous flush with heparinized saline during delivery.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22531596
Report Number2029214-2025-01618
Device Sequence Number20816360
Product Code OUT
UDI-Device Identifier00763000284725
UDI-Public(01)00763000284725(17)270422(10)B721745
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-20
Device Catalogue NumberPED2-500-20
Device Lot NumberB721745
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2025
Supplement Date Received by Manufacturer07/23/2025
08/22/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date08/20/2025
09/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexMale
Patient Weight70 KG